8-12-2020 What Medications Should be Avoided with Peanut Allergies

What Medications Should be Avoided with Peanut Allergies?

Poison Centers have the unique responsibility to provide appropriate recommendations when medications are accidently ingested. Recently a mother called the Poison Center, asking if her healthy 4-year-old son would be ok after accidentally ingesting one of her Prometrium.  The active ingredient in Prometrium is progesterone, which alone is not a problem. However, an excipient, or inactive ingredient of the drug, is peanut oil.  A simple case that could have been very problematic had the patient had a life-threatening peanut allergy.

The prevalence of food allergies has doubled in the last decade. More than 32 million people in the US have at least one food allergy. According to the American College of Allergy, Asthma, and Immunology (ACAAI), one of the most common food allergies for both children and adults is peanuts. Although most food allergies cause mild to moderate symptoms, life threatening symptoms can occur.  Peanuts are the most frequent precipitant for food-induced anaphylaxis. 

Although food is the most obvious concern when considering avoidance of a food allergy, the danger does not stop there. Food allergens (including peanuts) can be found in numerous non-food products such as prescription and over the counter medications and nutritional supplements. 

Peanut oil (also known as arachis oil) is an excipient and diluent for BAL (dimercaprol) a heavy metal chelating agent, progesterone gelcaps (Prometrium), testosterone for injection, topical fluocinolone oil and in a few over the counter and holistic products as well. 

The ACAAI suggests most individuals with peanut allergies can safely consume or use products containing “highly refined” peanut oil; oil in which the allergenic peanut proteins have been removed.  However, some studies also show a small number of peanut-allergic individuals may still react to even refined oils.

Despite reassurance when refined oils are used, drug manufacturers still list peanut sensitivity as a contraindication in these products.

Healthcare professionals have a responsibility to ask about patient allergies and food sensitivities, but just as importantly, be aware of the active ingredients and the excipients in the medications. 

  1. Lomas JM, Järvinen KM. Managing nut-induced anaphylaxis: challenges and solutions. J Asthma Allergy. 2015;8:115-123. Published 2015 Oct 29. doi:10.2147/JAA.S8912

Prepared by Donna Taylor, Certified Poison Specialist, Tennessee Poison Center

If you receive duplicate emails or do not want to receive the Question of the Week, please let Brittaney know and she will take care of it.

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222